Hail, Gladwin
- When
- July 20, 4:00 PM EST
- Where
- Gladwin County, 2.48 mi E of Gladwin Fortier Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -84.330
Numerous thunderstorms moved across Northern Michigan during the afternoon and evening. Several became strong, though only one large hail report was received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Numerous thunderstorms moved across Northern Michigan during the afternoon and evening. Several became strong, though only one large hail report was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 20, 2:42 PM EST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT SUN JUL 20 2008 .DISCUSSION...WEAK SURFACE BOUNDARY REMAINS STALLED OVER LOWER MICHIGAN LATE THIS AFTERNOON...WITH SURFACE LOW OVER THE ERN GREAT LAKES AND ANOTHER SURFACE LOW DEVELOPING OVER NW MINNESOTA. DEVELOPMENT OF THE MINNESOTA LOW IS IN RESPONSE TO A CLOSED 500 MB LOW ALONG THE SRN ONTARIO/SRN MANITOBA BORDER AND ASSOCIATED SHORT WAVE IN THIS VCNTY. CLOSER TO HOME...SPOTTY CONVECTION CONTINUES TO FIRE ACROSS MAINLY INTERIOR SECTIONS OF NRN LOWER MICHIGAN AS DAYTIME INSTABILITY FINALLY GEARS UP AFTER A CLOUDY/SLOW START. SO FAR...CONVECTION HAS BE RATHER DISORGANIZED AND WEAK...DRIVEN MAINLY BY DIURNAL HEATING...LOW LEVEL CONVERGENCE VIA LAKE BREEZES AND PLENTY OF LOW LEVEL MOISTURE (DWPTS IN THE MID 60S). WIND FIELDS REMAIN RATHER WEAK AT THIS HOUR...BUT A LOOK UPSTREAM SHOWS AN APPROACHING 55 KT 500 MB JET MAX ROUNDING THE BASE OF THE 500 MB ROUGH AND DIGGING INTO THE UPPER MISSISSIPPI. THE PRIMARY FORECAST ISSUE FOR TONIGHT IS HOW THE ARRIVAL OF THE UPSTREAM 500 MB LOW AND THE ASSOCIATED COLD POOL AND SHORT WAVE WILL IMPACT CONVECTIVE DEVELOPMENT AS WIND FIELDS STRENGTHEN WITH TIME. TONIGHT...SPOTTY CONVECTION WILL CONTINUE TO INCREASE IN COVERAGE DURING EARLY EVENING...DRIVEN MAINLY BY DIURNAL INSTABILITY...LOW LEVEL CONVERGENCE AND HIGH DWPT AIR AT LOW LEVELS. CONVECTION SHOULD INCREASE IN ORGANIZATION AND INTENSITY TOWARD MID EVENING AS UPPER SUPPORT VIA UPPER DIVERGENCE/500 MB DPVA ARRIVES. WIND FIELDS WILL STRENGTHEN (500 MB WINDS TO 45 KTS...850 MB WINDS TO 20 KTS) AND BECOME NEARLY UNIDIRECTIONAL FROM THE WEST AROUND MID EVENING AS WELL. DIURNAL INSTABILITY WILL BEGIN TO WANE BY THIS TIME...BUT ARRIVAL OF MID LEVEL DRY AIR (MAINLY ACROSS SW PORTIONS OF OUR CWA) WILL ENHANCED MID LEVEL INSTABILITY. SHOWALTER INDICES DROP TO NEAR -6 C IN OUR FAR SW COUNTIES BY LATE EVENING. LATEST NAM ALSO SUGGEST SOME 850 MB THETA E RIDGING BUILDING NORTHWARD INTO LOWER MICHIGAN DURING THE EVENING...WITH PWATS AROUND 1.25 THRU THE NIGHT. NO DOUBT SCT SHRA/TSRA WILL REMAIN THE RULE THRU TONIGHT WITH ALL OF THE ABOVE FEATURES/PROCESSES AT PLAY. CERTAINLY CANNOT RULE OUT A FEW SVR STORM GIVEN INCREASED UPPER SUPPORT AND STRENGTHENING WIND FIELDS. HEAVY RAIN IS STILL EXPECTED WITH ANY STORMS...BUT FORWARD MOTION OF STORMS SHOULD INCREASE...WHICH WILL HOPEFULLY KEEP MOST LOCATIONS OUT OF PROLONGED HEAVY RAINFALL. UPPER SUPPORT SHOULD BEGIN TO DIMINISH LATE AS UPPER TROUGH MOVES OVERHEAD AND SHIFTS JUST EAST OF OUR CWA BY 12Z MONDAY. ANOTHER MUGGY NIGHT IS IN STORE FOR NRN MICHIGAN...WITH OVERNIGHT LOWS A COUPLE OF DEGREES EITHER SIDE OF 60 AND SFC DWPTS DEPRESSIONS 0-2 DEGREES. WILL KEEP AREAS OF FOG IN THE OVERNIGHT FORECAST FOR ALL LOCATIONS. LONG TERM (MONDAY THROUGH SUNDAY)...A SOMEWHAT MORE QUIET PERIOD EXPECTED TO SET UP ACROSS THE REGION AS ANOMALOUSLY DEEP (FOR THE MID SUMMER SEASON) EARLY WEEK EASTERN GREAT LAKES TROUGH SLOWLY PIVOTS NORTHEAST...GENERALLY PLACING OUR AREA IN DEEP SUBSIDENCE REGIME AND PUSHING APPRECIABLE BOUNDARY LAYER MOISTURE WELL SOUTH. HOWEVER...INITIAL TRANSITION PERIOD THROUGH TUESDAY MAY FEATURE A FEW SHOWERS AND STORMS...PRIMARILY OWNING TO COOLING MID LEVEL TEMPERATURES AND SUBTLE SHORTWAVES ROTATING AROUND PARENT SYSTEM. PRIMARY FORECAST CONCERNS CENTER ON THIS EARLY PERIOD... SPECIFICALLY ON REMAINING SHOWER AND THUNDERSTORM THREAT THROUGH TUESDAY. WHILE DRIER CONDITIONS LIE AHEAD...STILL HAVE TO DEAL WITH LINGERING SHOWER POTENTIAL MONDAY AND TUESDAY AS COOLING MID LEVELS INTERACT WITH LINGERING BOUNDARY LAYER MOISTURE AND ENHANCED LOW LEVEL LAKE AND SURFACE TROUGH DRIVEN CONVERGENT AREAS. WHILE PRIMARY SHORTWAVE WILL EXIT STAGE RIGHT EARLY MONDAY...SECONDARY SHORTWAVE DROPPING SOUTHEAST OUT OF CANADA SLATED TO APPROACH THE AREA BY EARL EVENING...PRECEDED BY A SURFACE TROUGH AXIS. WHILE PATTERN RECOGNITION WOULD ARGUE FOR A DRY MORNING BEFORE AFTERNOON HEATING POSSIBLY STIRS THINGS UP DURING THE AFTERNOON...REFUSED TO GET TOO FANCY MONDAY AND STUCK WITH INHERITED DAY LONG CHANCE SHOWER MENTION...ESPECIALLY IN LIGHT OF CONSISTENT TIMING ISSUES WITH VARIOUS WAVES THIS WEEKEND. HOWEVER...HAVE DROPPED ALL THUNDER MENTION TO SLIGHT CHANCE WITH MODEL ADJUSTED POINT SOUNDINGS STRUGGLING TO PRODUCE A FEW HUNDRED JOULES OF MEAN LAYER CAPE. DOWNWARD SIDE OF DIURNAL CYCLE SHOULD KEEP THINGS DRY MONDAY NIGHT BEFORE PATTERN REPEATS ITSELF TUESDAY. THINKING IS BY TUESDAY THAT ADDITIONAL RAIN THREAT WILL BE ALL DIURNALLY DRIVEN...SO HAVE TRIED SOME TEMPORAL AND AREAL SPECIFICITY... REGULATING ALL MENTION TO THE AFTERNOON HOURS AND AWAY FROM STABLE MARINE INFLUENCES ALONG THE BIG LAKES COASTLINES (AT LEAST FOR SPECIFIC AREAS). HIGH PRESSURE BUILDING SOUTH OUT OF CANADA SHOULD SET UP A DRY MID WEEK PERIOD BEFORE NEXT LOW AMPLITUDE SHORTWAVE AND SOME SEMBLANCE OF A WEAKENING FRONTAL SYSTEM BRINGS THE NEXT THREAT FOR SHOWERS AND STORMS FRIDAY. GIVEN MAINTENANCE OF NORTHWEST FLOW AND WHAT APPEARS TO BE NEGLIGIBLE MOISTURE RETURN FLOW...WILL KEEP MENTION IN LOW POP CATEGORY. NEXT AREA OF HIGH PRESSURE QUICKLY BUILDS IN FOR NEXT WEEKEND...RETURNING THE DRY WEATHER. TEMPERATURES THROUGHOUT THIS PERIOD WILL RUN WITHIN A FEW DEGREES OF LATE JULY NORMS...WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND LOWS IN THE LOW TO MID 50S. (AS A SIDE NOTE...CLIMATOLOGICALLY SPEAKING...THE AVERAGE MAX HIGH TEMPERATURES OBSERVED FOR THE SUMMER SEASON OCCURS FROM TODAY THROUGH JULY 23RD (WEDNESDAY)...WITH TEMPERATURES BEGINNING A SLOW DESCENT THEREAFTER :)). MSB && .AVIATION...ISSUED 125 PM ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING. MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHRA/TSRA ACTIVITY...WITH MVFR TO AT TIMES IFR CONDITIONS EXPECTED WITHIN SHRA/TSRA. LOW CLOUDS/FOG/IFR CONDITIONS AGAIN POSSIBLE LATER TONIGHT. ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 411 PM EDT SUN JUL 20 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 211000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 411 PM EDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS EVENING...AND ACROSS NORTHERN LOWER MICHIGAN OVERNIGHT. GREATEST THREAT FOR STORMS WILL OCCUR BETWEEN 6 PM AND 10 PM. HEAVY RAINFALL IS EXPECTED WITH ANY STORMS. STRONGEST STORMS ACROSS NORTHERN LOWER MICHIGAN MAY PRODUCE WIND GUSTS IN EXCESS OF 50 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY ACROSS NORTHERN LOWER MICHIGAN. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT...SPOTTERS...PLEASE RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE AT YOUR CONVENIENCE.
The NCL Michigan radar (KAPX), 95 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124819.